A 2011 study published in the Archives of Dermatology by researchers at the University of Pennsylvania found that young adults who took oral antibiotics for acne were more than three times more likely to experience sore throats than people who were not on antibiotics.

People who are taking antibiotics for acne often take the medication for months or years on end, which makes them an ideal group to study the effects of long-term antibiotic use. Other studies have suggested that prolonged antibiotic use may change the makeup of natural bacteria present in the throat, but this study muddies the waters a bit.

Dr. David Margolis and colleagues conducted two studies. The first found that of the college students who were taking oral antibiotics for acne, 10 of the 15 reported having sore throats in the previous month and only 47 of the 130 students who were not taking oral antibiotics complained of sore throats, a significant increase. The second study followed 600 students over the course of the 2007-2008 school year. 36 of those students were taking oral antibiotics for acne and 11% of those reported going to the health center for a sore throat, compared to only 3% of the non-antibiotic student group. When tested for the strep bacteria, though, fewer than 1% had strep, “which was a little shocking,” Margolis said.

So, it’s a little unclear if long-term oral antibiotic use is linked to more frequent sore throats. The original notion that oral antibiotics change the balance of the bacteria in the throat and lead to additional sore throats isn’t supported by this research. For now, it’s best to speak with your doctor about the risks and benefits of going on a long-term antibiotic regiment. If you’re experiencing a high frequency or severe sore throats, it’s a good idea to visit your ENT specialist.


Back to Blog

With 3 convenient locations across the Orlando area, we’re never far away.

Find your ENT Request Appointment
Contact us media
Accessibility: If you are vision-impaired or have some other impairment covered by the Americans with Disabilities Act or a similar law, and you wish to discuss potential accommodations related to using this website, please contact our Accessibility Manager at .
Close

*IMPORTANT UPDATE TO THE ELECTRONIC HEALTH RECORD (EHR) SYSTEM*

Learn More